Heat, Caddo
- When
- August 13, 11:00 AM CST to 6:00 PM CST
- Where
- Caddo forecast zone
- Reported by
- ASOS
- Coordinates
- 32.580, -93.882 (the zone’s center; the record gives no point)
An upper level ridge of high pressure centered over New Mexico into Western Texas and Oklahoma expanded east into East Texas and Western Louisiana on August 13th. This strong sinking motion beneath this ridge resulted in compressional heating over these areas, with afternoon temperatures climbing into the upper 90s to in excess of 100 degrees.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure centered over New Mexico into Western Texas and Oklahoma expanded east into East Texas and Western Louisiana on August 13th. This strong sinking motion beneath this ridge resulted in compressional heating over these areas, with afternoon temperatures climbing into the upper 90s to in excess of 100 degrees. Little mixing of dewpoints occurred, with the heat and humidity contributing to heat indices ranging from 105-110 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 13, 8:46 AM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
946 AM CDT Thu Aug 13 2020
.UPDATE...
The morning update adjusted afternoon PoPs just a tad. Outside of
that, no other updates needed at this time.
/44/
&&
AVIATION...
For the ArkLaTex terminals SKC over TX w/ VFR decks over AR/LA
8-12ft and drifting Eastward. Patchy BR may still affect a site or
two. S/SW/W winds Today near 10KT backing to S at 14/00Z. Models
indicating another nocturnal TS push overnight into Friday with
IFR/MVFR if so. Wknd looks summery with a popup TS possible. /24/
PREV DISCUSSION... /issued 351 AM CDT Thu Aug 13 2020/
SHORT TERM...
Fair skies for most of our West as drier air is arriving with W/NW
flow through out the sensible atmosphere. The decks over our East
continue to lift into the mid levels as the drier air is eroding
lower levels. This lift still has a few showers along the MS river
with one even in Ouachita parish exiting stage right. Air temps
are in the low to mid 70s mainly for areas seeing rainfall
yesterday. Much of E TX is upper 70s to right at 80 at Tyler and
Lufkin.
Still looks good for today's heat advisory for much of the area
from Noon until 8pm. In fact, perhaps to linger into Friday for
half of us again. However, another nocturnal push of showers and
thunderstorms is modeled consistently among many prognostications
for the I-49 corridor and points east for the most part, but we
will see how it unfolds in subsequent runs.
The SPC has a marginal risk for day one in which we will see
activity more likely overnight than this afternoon and perhaps
even brushing into NE TX again riding down the I-49 corridor. The
WPC QPF amounts should not see a repeat of such epic proportions
as yesterday's event with no excessive rainfall outlook for us.
Little change to the wet soil during today with a repeat tomorrow
to start the day ranging all through the 70s's once again. Highs
tomorrow similar to today with triple digit potential in E TX,
while much cooler upper 80s East of I-49 with the clouds and
expected rainfall activity. /24/
LONG TERM.../Friday Night through Wednesday Night/
Weak shortwave energy will exit the SE sections of NCntrl LA Friday
evening, with any isolated convection during the late afternoon
diminishing by sunset. Upper level ridging anchored over the Desert
SW/Four Corners Region Friday remains progged to amplify N into the
Nrn Rockies/Cntrl Plains while expanding E into the Mid/Lower MS
Valley Saturday, thus enhancing the heat across the region. Although
the GFS washes out the weak sfc bndry over extreme SE OK/Srn AR
Saturday, the ECMWF maintains this bndry in place for one more day,
with heat indices near or exceeding 105 degrees over much of the
region. Isolated afternoon convection still can't be ruled out
Saturday over the Ern sections of Ncntrl LA along the Ern periphery
of the ridge, before diminishing by sunset with the loss of heating.
There is general agreement amongst the medium range progs of a
shortwave trough dropping S into the Lower MS Valley Sunday, which
should help enhance isolated to sct convection development over
Scntrl AR/N LA/Deep E TX mainly during the afternoon, before
diminishing in the evening. Have tailored slight chance to low
chance pops over these areas, with a deepening NW flow aloft ahead
of the amplifying Wrn CONUS upper ridge helping to reinforce a weak
sfc front S into the region Sunday night and Monday, about 12 hrs
sooner than what has been progged the last few days. Drier air near
and ahead of the front is progged to quickly advect Swd Monday, with
the models suggesting very little if any QPF, and thus have tapered
back pops to slight chance areawide, with slightly cooler temps and
lower RH's expected to be ushered in the front's wake. A second and
stronger shortwave trough will drop SE across the Mid MS Valley/Mid-
South region Tuesday thus reinforcing the dry air already in place,
with the GFS depicting the potential for isolated convection
developing with a more amplified troughing solution mainly near/S of
I-20. Thus have maintained slight chance pops for this area, before
trending with a dry forecast for the mid and late week timeframe as
the region becomes influenced by sfc ridging from the OH valley SW
into ECntrl TX. Thus, near to slightly below normal temps and lower
RH's look to persist from midweek through the end of the next work
week. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 97 77 95 78 / 20 10 30 10
MLU 93 75 89 75 / 40 30 40 10
DEQ 93 73 90 73 / 20 20 30 10
TXK 93 75 91 75 / 20 20 20 10
ELD 92 74 89 73 / 30 30 30 10
TYR 99 79 100 79 / 10 10 10 0
GGG 98 78 97 78 / 10 10 20 0
LFK 99 77 99 77 / 10 10 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ070-071.
LA...Heat Advisory until 8 PM CDT this evening for LAZ001>004-010>012-
017-018.
OK...None.
TX...Heat Advisory until 8 PM CDT this evening for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
15/24/44Hazardous Weather Outlook National Weather Service Shreveport LA 611 AM CDT Thu Aug 13 2020 ARZ050-051-059>061-072-073-LAZ005-006-013-014-019>022-OKZ077- 141100- Sevier-Howard-Little River-Hempstead-Nevada-Columbia-Union- Lincoln-Jackson-Ouachita-Winn-Grant-Caldwell-La Salle-McCurtain- 611 AM CDT Thu Aug 13 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana and southeast Oklahoma. .DAY ONE...Today and Tonight... Scattered showers and thunderstorms will be possible today across portions of Southeast Oklahoma, Southwest Arkansas, and the eastern sections of Northcentral Louisiana, as an upper level disturbance moves across these areas. Isolated strong thunderstorms can not be ruled out, with locally gusty winds and brief heavy rainfall possible before diminishing this evening. However, additional showers and thunderstorms are expected to develop late tonight over Eastern Oklahoma and Western Arkansas, which will shift south into Southeast Oklahoma and Southwest Arkansas. Isolated strong to severe thunderstorms will be possible with these storms late, with damaging winds and brief heavy rainfall possible. Given the saturated grounds over Southwest Arkansas, any prolonged heavy rainfall could result in localized flash flooding late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered showers and thunderstorms will be possible Friday across Southeast Oklahoma, Southwest Arkansas, and Northcentral Louisiana, before diminishing from north to south during the day. Isolated strong to severe thunderstorms will be possible during the morning, capable of damaging winds and brief heavy rainfall, and even localized flash flooding over Southwest Arkansas. Afterwards, hot and humid conditions are expected this weekend, with heat indices near or exceeding 105 degrees. Isolated showers and thunderstorms will be possible over Southwest Arkansas and Northcentral Louisiana Friday through Monday, before a weak surface front moves through the region late Sunday through Monday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed today and tonight for any isolated strong or severe thunderstorms that may develop. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ARZ070-071-LAZ001>004-010>012-017-018-TXZ096-097-108>112-124>126- 136>138-149>153-165>167-141100- Miller-Lafayette-Caddo-Bossier-Webster-Claiborne-De Soto- Red River-Bienville-Sabine-Natchitoches-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 611 AM CDT Thu Aug 13 2020 This Hazardous Weather Outlook is for portions of southwest Arkansas, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Very hot and humid conditions are expected today across East Texas, extreme Southwest Arkansas, and Western Louisiana, as temperatures climb into the mid 90s to near 100 degrees. When combined with the high humidity, heat indices will range from 105-110 degrees. Thus, a Heat Advisory is in effect from 12 pm to 8 pm today for these areas. In addition, isolated to widely scattered showers and thunderstorms will be possible this afternoon over portions of Western Louisiana, before diminishing by this evening. However, additional showers and thunderstorms will develop later tonight across Eastern Oklahoma and Western Arkansas, which may move into portions of North Louisiana by or prior to daybreak Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated to scattered showers and thunderstorms will be possible Friday across extreme Eastern Texas and North Louisiana, as an upper level disturbance shifts south through the area. Isolated strong to severe thunderstorms will be possible during the morning, capable of damaging winds and brief heavy rainfall, before diminishing from north to south during the day. However, hot and humid conditions are expected Friday through this weekend over East Texas and Western Louisiana, with heat indices near or exceeding 105 degrees each day. Isolated showers and thunderstorms will be possible over extreme Eastern Texas and Western Louisiana Sunday through Tuesday, before a weak surface front moves through the region Monday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed through tonight. 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
645 AM CDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 1 NE NASHVILLE 33.95N 93.84W
08/12/2020 HOWARD AR PUBLIC
HIGH WATER ENTERED THE DOLLAR GENERAL STORE
AT THE CORNER OF HIGHWAY 371 AND HIGHWAY 27
IN NASHVILLE. REPORT FROM SOCIAL MEDIA.
&&
15Special Weather Statement
National Weather Service Shreveport LA
1136 AM CDT Thu Aug 13 2020
LAZ014-131715-
Ouachita LA-
1136 AM CDT Thu Aug 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OUACHITA PARISH
UNTIL 1215 PM CDT...
At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sterlington, or 7 miles north of Swartz, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Monroe, Swartz, Sterlington, Fairbanks, Perryville, Guthrie and
Millhaven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3249 9194 3245 9194 3244 9196 3269 9208
3270 9206 3269 9204 3270 9203 3271 9204
3271 9197 3268 9197 3266 9194 3267 9192
3266 9191 3260 9193 3251 9190
TIME...MOT...LOC 1636Z 331DEG 18KT 3267 9195
05The national radar mosaic for the moment the first event began.
9 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908558, 908559, 908560, 908561, 908562, 908563, 908564, 908565, 908566.